So if I'm understanding you correctly, you're worried that the horse will overdo it because the bute will numb or mask the pain? If you follow the dosage recommended by your vet, your horse should be fine. The thing to worry about with bute is not so much the horse overdoing it, but the effect it could have on the rest of his body if he has to be on it long term. Course most vets are very aware of this and would dose it correctly. Here's some good info I found that explains it pretty good: (better than I do I know )
Horses treated with bute, especially at high doses or for long periods of time, can develop ulcers in their stomachs or colon, kidney damage and, in some cases, bone marrow suppression, although bone marrow problems are less common. More recent research has found that bute can slow the production of joint cartilage and delay bone healing. Bute also interferes with thyroid function.
This doesn't mean that you should never use phenylbutazone. It does mean it should be used properly and only when necessary. Anti-inflammatory drugs are meant to be used for a relatively short period of time (days) for acute/new problems or flareups of active problems, for example, when a horse pulls a tendon, has acute laminitis or is worked too hard and an old joint problem becomes obviously worse. Three to seven days is the usual treatment course.